It is generally accepted that cell-mediated immunity is responsible for contact dermatitis, but controversy still exists about the involvement of Type IV immune-reactions in other clinical manifestations following inhalant, oral and parenteral administration of penicillin and semi-synthetic penicillin or cephalosporins. The aim of the present study was to contribute to a better understanding of the pathogenetic mechanism responsible for these reactions. Detailed history taking, clinical and immuno-allergological investigation on 161 patients with a history of an allergic reaction to penicillin and/or semisynthetic penicillins and/or cephalosporins was carried out with the following tests: skin tests, patch tests, RAST, PRIST and lymphocyte transformation test. The statistical evaluation of data was performed by X2 test. Comparative studies were focused on groups of patients who presented a positive reaction to patch test (37) skin test (scratch and intradermal) (42), simultaneous skin and patch test (5) and negative skin test (87). No significant difference was observed among the groups studied, although in positive and skin test, a higher frequency is observed to be associated with anaphylactic shock and eczematous type of reaction. It is not possible however not only, to establish whether this is due to a combined immune-reaction (Type I and IV), orto a causal coexistence of the two mechanisms but even to determine either of allergic or pseudoallergic phenomenon without any accurate immunoallergological test. It is suggested that patch tests be carried out as routine investigations on patients with a systematic reaction to penicillins and/or cephalosporins, regardless of the route of administration.
|Numero di pagine||5|
|Rivista||Allergologia et Immunopathologia|
|Stato di pubblicazione||Pubblicato - 1987|
- Drug Hypersensitivity
- Hypersensitivity, Delayed
- Middle Aged
- Skin Tests